• The InterCare Team

The Top 10 Types of Medications that May Cause Constipation

Everyone experiences a bout of constipation now and then. However, if you are experiencing constipation regularly, then it’s time to stop and figure out what might be going on.


The Mayo Clinic defines constipation as having fewer than three bowel movements a week. However, everyone varies with how often they have a bowel movement. For example, having a bowel movement anywhere from three times a day to three times a week is considered normal, with most people having a bowel movement the same number of times and at a similar time of day consistently. If you find yourself off your “regular schedule,” then you may be constipated.


Many people know that things like a lack of fiber in your diet, eating too much dairy, or not getting enough water contribute to constipation.


But did you know that many medications have a side effect of constipation?



The Cleveland Clinic lists the following ten types of medications that are known to cause constipation commonly. Some of these medications are even over-the-counter medications you might not suspect of having a side effect of constipation.


1. Allergy medications, such as antihistamines (like diphenhydramine [Benadryl®])

2. Antacids containing calcium or aluminum, such as Tums®

3. Anti-convulsant/seizure medications, such as phenytoin and gabapentin

4. Antidepressants, including the selective serotonin reuptake inhibitors (like fluoxetine [Prozac®]) or tricyclic antidepressants (like amitriptyline [Elavil®])

5. Anti-nausea medications, like ondansetron (Zofran®)

6. Certain blood pressure medicines, including calcium channel blockers (like verapamil [Calan SR], diltiazem [Cardizem®] and nifedipine [Procardia®]) and beta-blockers (like atenolol [Tenormin®])

7. Iron pills

8. Non-steroidal anti-inflammatory drugs such as ibuprofen (Advil®, Motrin®) and naproxen (Aleve®)

9. Pain medications such as narcotics containing codeine, oxycodone (Oxycontin®) and hydromorphone (Dilaudid®)

10. Psychiatric medications, like clozapine (Clozaril®) and olanzapine (Zyprexa®)

You can use a website such as Drugs.com to see if your medication has constipation listed as a side effect. But even if your medication doesn’t have a listed side effect of constipation, it could be interacting with your body in a way that impacts your body’s ability to have regular bowel movements. Taking more than one medication can also result in interactions with the side effect of constipation.

The best thing to do is to talk to your doctor about your constipation. They may be able to identify which medication(s) may be causing constipation and suggest alternatives that won’t.


The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis, or treatment. All content, including text, graphics, images, and information, contained on or available through this web site is for general information purposes only. You should review all information regarding any medical condition or treatment with your physician.

© 2020 InterCare, LLC.